Agnes Lefort, MD; Odile Launay, MD; Claude Carbon, MD
The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:
•Include no more than 300 words of text, three authors, and five references
•Type with double-spacing
•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.
Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.
Annals welcomes electronically submitted letters.
Lefort A, Launay O, Carbon C. Uveitis Associated with Rifabutin Prophylaxis and Itraconazole Therapy. Ann Intern Med. 1996;125:939-940. doi: 10.7326/0003-4819-125-11-199612010-00021
Download citation file:
Published: Ann Intern Med. 1996;125(11):939-940.
TO THE EDITOR:
Although anterior uveitis is a frequent complication of rifabutin therapy , it occurs infrequently with rifabutin prophylaxis (300 mg/d) . This condition, however, has been seen during concomitant administration of rifabutin and either fluconazole or clarithromycin; this suggests that a drug interaction may be responsible for this complication . We describe a patient with human immunodeficiency virus infection who developed anterior uveitis while receiving rifabutin prophylaxis during itraconazole therapy.
A 49-year-old man with a history of Pneumocystis carinii pneumonia and bilateral cytomegalovirus retinitis was hospitalized with anterior uveitis of the left eye. He had been receiving rifabutin prophylaxis (300 mg/d) for 6 months. One month before hospitalization, treatment with itraconazole (600 mg/d) was initiated for Aspergillus fumigatus pneumonia. Because of low itraconazole plasma levels after 3 weeks of treatment, the dose was increased to 900 mg/d 1 week before the onset of ophthalmic symptoms. At admission, trough serum levels of itraconazole and its metabolite were appropriate (516 µg/L and 645 µg/L, respectively). As expected, trough serum levels of rifabutin and its LM565 metabolite (153 ng/mL and 50 ng/mL, respectively) were higher (serum levels of rifabutin are usually lower than 50 ng/mL 24 hours after oral administration of 300 mg of the drug). Rifabutin prophylaxis was discontinued, and the patient was treated with topical steroids and a cycloplegic agent. Results of ophthalmic examination returned to normal after 5 days.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only